Applied Mathematics & Optimization

, Volume 77, Issue 3, pp 463–497 | Cite as

Pointwise Constraints in Vector-Valued Sobolev Spaces

with Applications in Optimal Control
  • Gerd Wachsmuth


We consider a set \(\mathcal {C}\) with pointwise constraints in a vector-valued Sobolev space. We characterize its tangent and normal cone. Under the additional assumption that the pointwise constraints are affine and satisfy the linear independence constraint qualification, we show that the set \(\mathcal {C}\) is polyhedric. The results are applied to the optimal control of a string in a polyhedral tube.


Tangent cone Normal cone Polyhedricity Vector-valued function Vector-valued measure 

Mathematics Subject Classification

46N10 49K21 



The author would like to thank Daniel Wachsmuth for the idea of the proof of Theorem 7.2. Moreover, the author appreciates the fruitful discussions with Frank Göring and Thomas Jahn, which led to the proof of Lemma 9.1. Finally, the associate editor drew the attention to the references [4, 13] and this is gratefully acknowledged.


  1. 1.
    Attouch, H., Buttazzo, G., Michaille, G.: Variational analysis in Sobolev and BV spaces. In: MPS/SIAM Series on Optimization, vol. 6, p. xii+634. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2006). ISBN: 0-89871-600-4Google Scholar
  2. 2.
    Bonnans, J.F.: Second-order analysis for control constrained optimal control problems of semilinear elliptic systems. Appl. Math. Optim. Int. J. Appl. Stoch. 38(3), 303–325 (1998). doi: 10.1007/s002459900093. ISSN: 0095-4616
  3. 3.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, Berlin (2000)CrossRefzbMATHGoogle Scholar
  4. 4.
    Brézis, H., Browder, F.: A property of Sobolev spaces. Commun. Partial Differ. Equ. 4(9), 1077–1083 (1979). doi: 10.1080/03605307908820120. ISSN: 0360-5302
  5. 5.
    Clarkson, K.L.: A probabilistic algorithm for the post office problem. In: Proceedings of the Seventeenth Annual ACM Symposium on Theory of Computing. STOC ’85. ACM, Providence, pp. 175–184. (1985). doi: 10.1145/22145.22165
  6. 6.
    Clarkson, K.L.: New applications of random sampling in computational geometry. Discret. Comput. Geom. Int. J. Math. Comput. Sci. 2(2), 195–222 (1987). doi: 10.1007/BF02187879. ISSN: 0179-5376
  7. 7.
    Dal Maso, G., Musina, R.: An approach to the thin obstacle problem for variational functionals depending on vector valued functions. Commun. Partial Differ. Equ. 14(12), 1717–1743 (1989). doi: 10.1080/03605308908820673. ISSN: 0360-5302
  8. 8.
    Delfour, M., Zolésio, J.-P.: Shapes and Geometries. Analysis, Differential Calculus, and Optimization. SIAM, Philadelphia (2001)zbMATHGoogle Scholar
  9. 9.
    Diestel, J., Uhl, J.: Vector Measures. Mathematical Surveys and Monographs. American Mathematical Society, Providence (1977)zbMATHGoogle Scholar
  10. 10.
    Frémiot, G., Horn, W., Laurain, A., Rao, M., Sokołowski, J.: On the analysis of boundary value problems in nonsmooth domains. Dissertationes Mathematicae (Rozprawy Matematyczne) 462, 462 (2009). doi: 10.4064/dm462-0-1. ISSN: 0012-3862
  11. 11.
    Fukushima, M., Ōshima, Y., Takeda, M.: Dirichlet forms and symmetric Markov processes. In: de Gruyter Studies in Mathematics. vol. 19, p. x+392. Walter de Gruyter & Co., Berlin (1994). doi: 10.1515/9783110889741. ISBN: 3-11-011626-X
  12. 12.
    Grünbaum, B.: Convex polytopes. With the cooperation of Victor Klee. In: Perles, M.A., Shephard, G.C. (eds.) Pure and Applied Mathematics, vol. 16, p. xiv+456. Interscience Publishers, Wiley, Interscience Publishers John Wiley & Sons, Inc. (1967)Google Scholar
  13. 13.
    Grun-Rehomme, M.: Caractérisation du sous-différentiel d’intégrandes convexes dans les espaces de Sobolev. J. Math. Pures Appl. Neuv. Sér. 56(2), 149–156 (1977). ISSN: 0021-7824Google Scholar
  14. 14.
    Haraux, A.: How to differentiate the projection on a convex set in Hilbert space. Some applications to variational inequalities. J. Math. Soc. Japn. 29(4), 615–631 (1977). ISSN: 0025-5645Google Scholar
  15. 15.
    Heinonen, J., Kilpeläinen, T., Martio, O.: Nonlinear potential theory of degenerate elliptic equations. In: Oxford Mathematical Monographs. Oxford Science Publications, The Clarendon Press, Oxford University Press, New York (1993). ISBN 0-19-853669-0Google Scholar
  16. 16.
    Hildebrandt, S., Widman, K.O.: Variational inequalities for vector-valued functions. J. für die Reine Angew. Math. 309, 191–220 (1979). ISSN: 0075-4102Google Scholar
  17. 17.
    Hintermüller, M., Surowiec, T.: First-order optimality conditions for elliptic mathematical programs with equilibrium constraints via variational analysis. SIAM J. Optim. 21(4), 1561–1593 (2011). doi: 10.1137/100802396. ISSN: 1052-6234
  18. 18.
    Kilpeläinen, T., Malý, J.: Supersolutions to degenerate elliptic equation on quasi open sets. Communications in Partial Differential Equations 17(3–4), 371–405 (1992). doi: 10.1080/03605309208820847. ISSN: 0360-5302
  19. 19.
    Krejčí, P.: Evolution variational inequalities and multidimensional hysteresis operators. In: Non-linear Differential Equations (Chvalatice, 1998). Chapman & Hall/CRC Research Notes in Mathematics, vol. 404, Chapman & Hall/CRC, Boca Raton, pp. 47–110 (1999)Google Scholar
  20. 20.
    Mancini, G., Musina, R.: Surfaces of minimal area enclosing a given body in R\(^{3}\). Ann. della Scuola Normale Super Pisa. Cl. Sci. Ser. IV 16(3), 331–354 (1989). ISSN: 0391-173XGoogle Scholar
  21. 21.
    Marcus, M., Mizel, V.J.: Absolute continuity on tracks and mappings of Sobolev spaces. Arch. Ration. Mech. Anal. 45, 294–320 (1972). doi: 10.1007/BF00251378. ISSN: 0003-9527
  22. 22.
    Marcus, M., Mizel, V.J.: Nemitsky operators on Sobolev spaces. Arch. Ration. Mech. Anal. 51, 347–370 (1973). doi: 10.1007/BF00263040 MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Mignot, F.: Contrôle dans les inéquations variationelles elliptiques. J. Function. Anal. 22(2), 130–185 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Rao, M., Sokołowski, J.: Polyhedricity of convex sets in Sobolev space \(H_{0}^{2} (\Omega )\). Nagoya Math. J. 130, 101–110 (1993). ISSN: 0027-7630Google Scholar
  25. 25.
    Rudin, W.: Real and Complex Analysis. McGraw-Hill, New York (1987)zbMATHGoogle Scholar
  26. 26.
    Schneider, R.: Convex bodies: the Brunn-Minkowski theory. In: Encyclopedia of Mathematics and its Applications. vol. 151, pp. xxii+736. Cambridge University Press, Cambridge. (2014) ISBN: 978-1-107-60101-7Google Scholar
  27. 27.
    Sokołowski, J., Zolésio, J.-P.: Introduction to Shape Optimization. Springer, New York (1992)CrossRefzbMATHGoogle Scholar
  28. 28.
    Sokołowski, J., Zolésio, J.-P.: Shape sensitivity analysis of unilateral problems. SIAM J. Math. Anal. 18(5), 1416–1437 (1987). doi: 10.1137/0518103. ISSN: 0036-1410
  29. 29.
    Wachsmuth, G.: Strong stationarity for optimal control of the obstacle problem with control constraints. SIAM J. Optim. 24(4), 1914–1932 (2014). doi: 10.1137/130925827 MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Wachsmuth, G.: Mathematical Programs with Complementarity Constraints in Banach Spaces. J. Optim. Theory Appl. 166(2), 480–507 (2015). doi: 10.1007/s10957-014-0695-3. ISSN: 0022-3239

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Faculty of MathematicsTechnische Universität ChemnitzChemnitzGermany

Personalised recommendations